Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 180, NWS Bismarck, ND

August 27, 2002Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2002, 4:22 PM CDT for Mountrail County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2002, 4:22 PM CDT (21:22 UTC)
Expired
Aug 27, 2002, 4:45 PM CDT
In force
23 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Mountrail County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS53 KBIS 272122
SVRBIS
NDC061-272145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 445 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PALERMO...OR ABOUT 40 MILES WEST OF
  MINOT...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLAISDELL AT 435 PM CDT
  NEAR TAGUS AT 440 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4833 10232 4809 10213 4814 10194 4854 10201

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:50 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 27, 2:50 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT TUE AUG 27 2002

A CONCERN EXISTS AGAIN THIS AFTERNOON AND EVENING FOR A FEW SEVERE
THUNDERSTORMS...EXPECIALLY IN THE NORTHEAST PART OF THE FORECAST AREA
WHERE MID LEVEL WESTERLY FLOW IS STRONGEST WITH DEEP VERTICAL SHEAR.
THE CHANCE OF THUNDERSTORMS WILL DECREASE SHARPLY LATE TONIGHT AS THE
WESTERN UPPER TROUGH SHEARS OFF WITH THE NORTHERN BRANCH
MOVING INTO SOUTHERN MANITOBA. A SHORT DRY PERIOD IS LIKELY WED
AND WED NIGHT...BUT A CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY
AS UPPER FLOW BECOMES SOUTHWEST IN ADVANCE OF A DIGGING WEST COAST
TROUGH.

FOR THE EXTENDED FORECAST...SHORT WAVES IN A SOUTHWEST FLOW WILL
MAINTAIN A CHANCE OF THUNDERSTORMS INTO SUNDAY. THE MEDIUM RANGE
MODELS THEN SHOW THE MAIN ENERGY SHIFTING NORTH INTO CANADA AS
A CLOSED LOW DEVELOPS IN CENTRAL SASKATCHEWAN. THE MRF DEPICTS
DRY PACIFIC HIGH PRESSURE ENTERING THE REGION MONDAY.

.BIS...NONE.

LM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:10 PM CDTSevere Thunderstorm WarningBISRolette35 min
Aug 26, 7:36 PM CDTSevere Thunderstorm WarningBISBottineau54 min
Aug 26, 7:48 PM CDTSevere Thunderstorm WarningBISMcHenry57 min
Aug 26, 11:35 PM CDTSevere Thunderstorm WarningBISStutsman40 min
Aug 27, 4:21 PM CDTSevere Thunderstorm WarningBISRenville, Ward39 min
Aug 27, 4:48 PM CDTSevere Thunderstorm WarningBISWard27 min
Aug 27, 4:50 PM CDTTornado WarningBISWard25 min
Aug 27, 4:50 PM CDTTornado WarningBISWard25 min
Aug 27, 5:19 PM CDTSevere Thunderstorm WarningBISRenville, Ward41 min
Aug 27, 5:42 PM CDTSevere Thunderstorm WarningBISMcHenry63 min
Aug 27, 6:48 PM CDTSevere Thunderstorm WarningBISMcHenry57 min
Aug 27, 6:59 PM CDTSevere Thunderstorm WarningBISRolette46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.